Alert archive / Texas / High Wind Warnings in 2024

High Wind Warning 10, NWS Midland/Odessa, TX

March 2, 2024Culberson County, Texas; Eddy County, New Mexico

NWS Midland/Odessa, TX issued this high wind warning at Mar 2, 2024, 1:27 PM CST for Culberson County, Texas; Eddy County, New Mexico. It took effect at Mar 3, 2024, 12:00 AM CST. It was in force for 18 hr. 3 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Mar 2, 2024, 1:27 PM CST (19:27 UTC)
In effect from
Mar 3, 2024, 12:00 AM CST
Expired
Mar 3, 2024, 6:00 PM CST
In force
18 hr
Issued by
NWS Midland/Odessa, TX

Counties Eddy County, NM, Culberson County, TX

The radar

The Holloman AFB radar (KHDX), 203 km from the middle of the area, began a volume at 19:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 3, 2:35 AM CSTNON-TSTM WND GST 81Pine Springs, TXMesonet station Pine Springs GMNP.
Mar 3, 6:52 AM CSTNON-TSTM WND GST 701 Ene Pine Springs, TXRAWS at Pinery.
Mar 3, 7:38 AM CSTNON-TSTM WND GST 743 Nnw Pine Springs, TXRAWS at The Bowl.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 7.5 hours before the alert went out and 209 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2024-03-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2024-03-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -85 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3284 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
-85 m²/s²
0-3 km storm-relative helicity
-44 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

711 
WWUS74 KMAF 021927
NPWMAF

URGENT - WEATHER MESSAGE
National Weather Service Midland/Odessa TX
1227 PM MST Sat Mar 2 2024

NMZ027-TXZ270-271-030330-
/O.UPG.KMAF.HW.A.0010.240303T0600Z-240304T0000Z/
/O.NEW.KMAF.HW.W.0010.240303T0600Z-240304T0000Z/
Guadalupe Mountains of Eddy County-Guadalupe Mountains Above
7000 Feet-Guadalupe and Delaware Mountains-
Including the cities of Guadalupe Mountains National Park, Queen,
and Pine Springs
1227 PM MST Sat Mar 2 2024 /127 PM CST Sat Mar 2 2024/

...HIGH WIND WARNING IN EFFECT FROM 11 PM MST /MIDNIGHT CST/ THIS 
EVENING TO 5 PM MST /6 PM CST/ SUNDAY...

* WHAT...West winds 35 to 55 mph with gusts up to 75 mph expected.

* WHERE...Guadalupe Mountains of west Texas and Southeast New Mexico.

* WHEN...From 11 PM MST /midnight CST/ this evening to 5 PM MST /6 
  PM CST/ Sunday.

* IMPACTS...Aviation interests may experience localized but extreme 
  turbulence, or strong downward airflows if flying in the near the 
  Guadalupe Mountains.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds will be particularly hazardous at higher elevations where the 
strongest winds are likely to occur. Be especially careful driving 
in these mountainous areas. People driving high-profile vehicles 
should strongly consider postponing travel in these areas until the 
winds subside.

Delay travel through Guadalupe Pass or find another route, if 
possible.

&&

$$

JP
2 follow-up statements
282 
WWUS74 KMAF 030722
NPWMAF

URGENT - WEATHER MESSAGE
National Weather Service Midland/Odessa TX
1222 AM MST Sun Mar 3 2024

NMZ027-TXZ270-271-031530-
/O.CON.KMAF.HW.W.0010.000000T0000Z-240304T0000Z/
Guadalupe Mountains of Eddy County-Guadalupe Mountains Above
7000 Feet-Guadalupe and Delaware Mountains-
Including the cities of Guadalupe Mountains National Park, Pine
Springs, and Queen
1222 AM MST Sun Mar 3 2024 /122 AM CST Sun Mar 3 2024/

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 5 PM MST /6 PM CST/ 
THIS AFTERNOON...

* WHAT...West winds 40 to 55 mph with gusts up to 80 mph.

* WHERE...Guadalupe Mountains of west Texas and Southeast New Mexico.

* WHEN...Until 5 PM MST /6 PM CST/ this afternoon.

* IMPACTS...Gusty winds may blow around unsecured objects. Aviation 
  interests may experience localized but extreme turbulence, or 
  strong downward airflows if flying in the near the Guadalupe 
  Mountains.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds will be particularly hazardous at higher elevations where the 
strongest winds are likely to occur. Be especially careful driving 
in these mountainous areas. People driving high-profile vehicles 
should strongly consider postponing travel in these areas until the 
winds subside.

Delay travel through Guadalupe Pass or find another route, if 
possible.

&&

$$

NMZ028-TXZ273-031530-
/O.NEW.KMAF.WI.Y.0007.240303T1500Z-240304T0000Z/
Eddy County Plains-Eastern Culberson County-
Including the cities of Artesia, Carlsbad, and Carlsbad Caverns
NP
1222 AM MST Sun Mar 3 2024 /122 AM CST Sun Mar 3 2024/

...WIND ADVISORY IN EFFECT FROM 8 AM MST /9 AM CST/ THIS MORNING TO 
5 PM MST /6 PM CST/ THIS AFTERNOON...

* WHAT...West winds 25 to 35 mph with gusts up to 55 mph expected.

* WHERE...In New Mexico, Eddy County Plains. In Texas, Eastern 
  Culberson County County.

* WHEN...From 8 AM MST /9 AM CST/ this morning to 5 PM MST /6 PM 
  CST/ this afternoon.

* IMPACTS...Gusty winds may blow around unsecured objects. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution and keep both hands on the 
steering wheel.

Secure loose objects that could be damaged or blown away by strong 
winds.

&&

$$

Rick Hluchan
269 
WWUS74 KMAF 031728
NPWMAF

URGENT - WEATHER MESSAGE
National Weather Service Midland/Odessa TX
1028 AM MST Sun Mar 3 2024

NMZ027-TXZ270-271-040000-
/O.CON.KMAF.HW.W.0010.000000T0000Z-240304T0000Z/
Guadalupe Mountains of Eddy County-Guadalupe Mountains Above
7000 Feet-Guadalupe and Delaware Mountains-
Including the cities of Guadalupe Mountains National Park, Pine
Springs, and Queen
1028 AM MST Sun Mar 3 2024 /1128 AM CST Sun Mar 3 2024/

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 5 PM MST /6 PM CST/ 
THIS AFTERNOON...

* WHAT...West winds 40 to 50 mph with gusts up to 70 mph.

* WHERE...Guadalupe Mountains of west Texas and Southeast New Mexico.

* WHEN...Until 5 PM MST /6 PM CST/ this afternoon.

* IMPACTS...Gusty winds may blow around unsecured objects. Aviation 
  interests may experience localized but extreme turbulence, or 
  strong downward airflows if flying in the near the Guadalupe 
  Mountains.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds will be particularly hazardous at higher elevations where the 
strongest winds are likely to occur. Be especially careful driving 
in these mountainous areas. People driving high-profile vehicles 
should strongly consider postponing travel in these areas until the 
winds subside.

Delay travel through Guadalupe Pass or find another route, if 
possible.

&&

$$

NMZ033-034-TXZ045-046-050-051-059>062-040000-
/O.EXA.KMAF.WI.Y.0007.000000T0000Z-240304T0000Z/
Central Lea County-Southern Lea County-Gaines-Dawson-Andrews-
Martin-Loving-Winkler-Ector-Midland-
Including the cities of Kermit, Mentone, Seminole, Hobbs,
Midland, Jal, Lovington, Stanton, Eunice, Odessa, Andrews, and
Lamesa
1028 AM MST Sun Mar 3 2024 /1128 AM CST Sun Mar 3 2024/

...WIND ADVISORY IN EFFECT UNTIL 5 PM MST /6 PM CST/ THIS 
AFTERNOON...

* WHAT...Southwest winds 20 to 25 mph with gusts up to 40 mph.

* WHERE...In New Mexico, Central Lea County and Southern Lea County 
  Counties. In Texas, Andrews, Dawson, Ector, Gaines, Loving, 
  Martin, Midland, and Winkler Counties.

* WHEN...Until 5 PM MST /6 PM CST/ this afternoon.

* IMPACTS...Gusty winds may blow around unsecured objects. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution and keep both hands on the 
steering wheel.

Secure loose objects that could be damaged or blown away by strong 
winds.

&&

$$

NMZ028-TXZ273-040000-
/O.CON.KMAF.WI.Y.0007.000000T0000Z-240304T0000Z/
Eddy County Plains-Eastern Culberson County-
Including the cities of Carlsbad, Artesia, and Carlsbad Caverns
NP
1028 AM MST Sun Mar 3 2024 /1128 AM CST Sun Mar 3 2024/

...WIND ADVISORY REMAINS IN EFFECT UNTIL 5 PM MST /6 PM CST/ THIS 
AFTERNOON...

* WHAT...West winds 25 to 35 mph with gusts up to 55 mph.

* WHERE...In New Mexico, Eddy County Plains. In Texas, Eastern 
  Culberson County County.

* WHEN...Until 5 PM MST /6 PM CST/ this afternoon.

* IMPACTS...Gusty winds may blow around unsecured objects. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution and keep both hands on the 
steering wheel.

Secure loose objects that could be damaged or blown away by strong 
winds.

&&

$$

David Munyan

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this high wind warning went out at Mar 2, 11:27 AM CST, 2 hours earlier.

Area forecast discussion, Mar 2, 11:27 AM CST, 2 hours before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
1127 AM CST Sat Mar 2 2024

...New AVIATION...

.SHORT TERM...
(Today through Sunday afternoon)
Issued at 259 AM CST Sat Mar 2 2024

The warming trend continues today as southwesterly, downslope
winds increasing this afternoon. The strongest winds (sustained
around 25 mph) are expected in the Guadalupe/Delaware Mountains
east into SE NM and the northern Permian Basin. High temperatures
will climb into the upper 70s and low 80s with a 90 possible along
the Rio Grande. RHs near 10 percent by afternoon will combine
with the above weather conditions to produce near critical fire
weather conditions.

After mild conditions overnight we repeat a similar forecast on
Sunday. A shortwave ejecting over the Plains will increase
southwest winds a bit, especially across the Guadalupe Mountains
where we could see gusts over 60 mph. Will go with a High Winds
Watch for Sunday afternoon given good guidance agreement.
Temperatures won't climb much from what we will see today as
increasing high clouds will limit daytime heating. Still, highs
will remain above normal with near critical fire weather
conditions expanding east.

&&

.LONG TERM...
(Sunday night through Friday)
Issued at 259 AM CST Sat Mar 2 2024

Breezy, southwesterly flow continues through the early part of the
coming week. Temperatures stay above normal with lows in the 40s
to low 50s and highs reaching into the 70s. Dry conditions persist
into the middle of the week before a dryline begins to take shape
near the eastern border of the CWA. A shortwave trough approaches
Wednesday and into Thursday adding broader scale lift that may
help with shower and storm chances. A front gets pushed through
Thursday night into Friday and knocks temperatures back down
towards normal to end the long term forecast.

-Stickney

&&

.AVIATION...
(18Z TAFS)
Issued at 1124 AM CST Sat Mar 2 2024

VFR conditions with southwesterly winds will continue the next 24
hours. Winds will become gusty areawide this afternoon, with gusts
to around 25kt expected. Gusts will diminish after 03/00Z, with
winds becoming elevated and gusty once again between 15Z-18Z,
gusting up to 25-35kt at area terminals.

&&

.FIRE WEATHER...
Issued at 259 AM CST Sat Mar 2 2024

Southwesterly flow combined with dry air is leading to above normal
temperatures and critically low relative humidities areawide this
weekend. Winds speeds pick up during the day today, particularly
across the Guadalupe and Delaware Mountains and much of southeast
New Mexico. For this, a Rangeland Fire Danger Statement is out
for this afternoon.

Sunday sees another day of above normal temperatures and stronger
southwesterly winds across SE NM and the mountains as a shortwave
trough moves through the area. ERCs begin to creep above the 50th
percentile in those areas as finer fuels continue to cure. A Fire
Weather Watch is in effect for Sunday afternoon into Sunday evening
for the aforementioned conditions. Winds decrease heading into
Monday and Tuesday, but near critical RHs with poor recoveries
persist through the same timeframe.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring               81  47  80  49 /   0   0   0   0
Carlsbad                 78  46  75  49 /   0   0   0   0
Dryden                   83  49  82  49 /   0   0   0   0
Fort Stockton            83  50  80  50 /   0   0   0   0
Guadalupe Pass           68  46  66  46 /   0   0   0   0
Hobbs                    78  45  76  47 /   0   0   0   0
Marfa                    74  39  71  38 /   0   0   0   0
Midland Intl Airport     79  47  77  50 /   0   0   0   0
Odessa                   80  48  78  51 /   0   0   0   0
Wink                     81  45  80  47 /   0   0   0   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
TX...High Wind Watch from late tonight through Sunday afternoon for
     Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware
     Mountains.

     Fire Weather Watch from Sunday morning through Sunday evening
     for Eastern Culberson County-Gaines-Guadalupe Mountains
     Above 7000 Feet-Guadalupe and Delaware Mountains.

NM...High Wind Watch from this evening through Sunday afternoon for
     Guadalupe Mountains of Eddy County.

     Fire Weather Watch from Sunday morning through Sunday afternoon
     for Chaves Plains-Eddy Plains-Lea-Sacramento Foothills and
     Guadalupe Mountains.

&&

SHORT TERM...29
LONG TERM....93
AVIATION...84
Hazardous weather outlook, Mar 2, 3:03 AM CST, 10 hours 24 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
303 AM CST Sat Mar 2 2024

NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-030915-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-Lower Brewster County-
303 AM CST Sat Mar 2 2024 /203 AM MST Sat Mar 2 2024/

This Hazardous Weather Outlook is for southeast New Mexico,
southwest Texas and western Texas.

.DAY ONE...Today and tonight.

Near critical fire weather conditions are expected this afternoon
across southeast New Mexico as well as the Guadalupe and Delaware
Mountains.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

A High Wind Watch is in effect for the Guadalupe and Delaware
Mountains tonight into Sunday evening.

A Fire Weather Watch is in effect for southeast New Mexico, Gaines
County, and the Guadalupe and Delaware Mountains from Sunday
afternoon into Sunday evening.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 2, 1:00 AM CSTHigh Wind WatchMAFCulberson12 hr
Mar 2, 1:35 AM CSTFire Weather WatchMAFCulberson, Gaines12 hr
Mar 2, 1:49 PM CSTRed Flag WarningMAFAndrews, Borden, Culberson, Dawson, Gaines, Howard and 6 more29 hr

Nearby

High Wind Warnings in Texas, 2024High Wind Warnings in New Mexico, 2024Every high wind warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.